Tennessee, 2010Damaging Winds in Tennessee, July 31, 2010
July 31, 2010 · NWS HUN · 2 events in 1 county or zone
A cluster of thunderstorms developed during the late afternoon hours in southern middle Tennessee. One of these storms produced a swath of damaging winds in Franklin County, knocking down several trees and power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms developed during the late afternoon hours in southern middle Tennessee. One of these storms produced a swath of damaging winds in Franklin County, knocking down several trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 31, 2:35 PM CST, 34 minutes earlier.
Area forecast discussion, Jul 31, 2:35 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
335 PM CDT SAT JUL 31 2010
.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE
ACROSS NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE THIS
AFTERNOON AS A WEAK SURFACE BOUNDARY REMAINS DRAPED OVER THE
FORECAST AREA. THIS CONVECTION WILL CONTINUE THROUGH THE EVENING
HOURS MAINLY ACROSS NORTH CENTRAL AND NORTHEAST ALABAMA AS WELL AS
SOUTHERN MIDDLE TENNESSEE WITH A MARGINALLY STRONG OR SEVERE
THUNDERSTORM NOT OUT OF THE QUESTION. WARM AND MUGGY CONDITIONS
WILL PERSIST DURING THE OVERNIGHT HOURS AS LOW TO MID 70S SEEM
REASONABLE.
SUNDAY THROUGH TUESDAY...THE UPPER RIDGE WILL BUILD ACROSS THE
REGION AND MOVE ALMOST DIRECTLY OVERHEAD HELPING TO KEEP A STRONG
CAP IN PLACE TO LIMIT AFTERNOON AND EVENING CONVECTION. WITH THAT
SAID...KEPT THE FORECAST DRY WITH HIGH TEMPERATURES APPROACHING
THE 100 DEGREE MARK IN SEVERAL LOCATIONS. ONCE AGAIN...STILL THINK
THE MEX MOS MAY BE TOO WARM AND GENERALLY UNDERCUT BY ONE OR TWO
DEGREES. OVERNIGHT CONDITIONS WILL BE WARM AND MUGGY WITH LOWS ONLY
DIPPING INTO THE MID 70S. CURRENT HEAT ADVISORY RUNS THROUGH MONDAY
EVENING...HOWEVER...AND EXCESSIVE HEAT WARNING MAY BE NEEDED
ESPECIALLY ON MONDAY AND TUESDAY AS HEAT INDEX READINGS TOP 110
DEGREES.
THE UPPER RIDGE DOES FINALLY RETREAT SOMEWHAT TO THE WEST
WEDNESDAY AND THURSDAY ALTHOUGH THINK THIS WILL HAVE LITTLE
IMPACT IN CHANGING THE PERSISTENT HOT AND DRY FORECAST. HIGHS BY
MID WEEK WILL CONTINUE TO BE WELL ABOVE NORMAL IN THE UPPER 90S
WITH HEAT INDICES ABOVE 105 DEGREES. BY THURSDAY AND ESPECIALLY
FRIDAY...THE UPPER RIDGE REALLY BEGINS TO FLATTEN WHICH MAY ALLOW
FOR AFTERNOON AND EVENING CONVECTION TO RETURN ESPECIALLY ON THE
EASTERN PERIPHERY OF THE RIDGE. IN FACT A WEAK SURFACE BOUNDARY
WILL APPROACH THE TENNESSEE VALLEY LATE FRIDAY AND SATURDAY
HELPING TO INCREASE CHANCES FOR RAIN ACROSS THE AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 75 99 75 100 76 / 20 10 0 0 0
SHOALS 74 98 73 100 75 / 10 10 0 0 0
VINEMONT 72 97 72 97 73 / 20 10 0 0 0
FAYETTEVILLE 73 95 73 98 75 / 30 10 0 0 0
ALBERTVILLE 71 97 71 96 72 / 30 10 0 0 0
FORT PAYNE 70 96 70 96 71 / 30 10 10 10 0
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 8 PM CDT MONDAY FOR THE FOLLOWING ZONES:
COLBERT...CULLMAN...FRANKLIN AL...LAUDERDALE...LAWRENCE...
LIMESTONE...MADISON...MARSHALL...MORGAN.
TN...NONE.
&&
KNSHazardous weather outlook, Jul 31, 10:55 AM CST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1155 AM CDT SAT JUL 31 2010
ALZ001>010-016-TNZ076-096-097-010300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1155 AM CDT SAT JUL 31 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A HEAT ADVISORY IS IN EFFECT FOR NORTH CENTRAL AND NORTHWEST ALABAMA
TODAY AND TONIGHT. TEMPERATURES THIS AFTERNOON WILL CLIMB INTO THE
MID TO UPPER 90S...WITH HEAT INDICES BETWEEN 105 AND 109 DEGREES IN
THE ADVISORY AREA.
ISOLATED TO SCATTERED THUNDERSTORMS ARE ALSO EXPECTED TODAY...MAINLY
IN NORTHEASTERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE. LOCALLY HEAVY
RAINFALL... FREQUENT LIGHTNING AND GUSTY WINDS TO 50 MPH ARE
POSSIBLE WITH STRONGER STORMS. THE THUNDERSTORM ACTIVITY IS EXPECTED
TO TAPER OFF EARLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
HEAT INDICES WILL RANGE FROM 105 TO AS HIGH AS 112 DEGREES IN SOME
LOCATIONS EACH AFTERNOON THROUGH WEDNESDAY.
ISOLATED TO SCATTERED THUNDERSTORMS ARE ALSO EXPECTED TO RETURN TO
THE TENNESSEE VALLEY BY THURSDAY...AS WEAK UPPER DISTURBANCES BEGIN
TO MOVE ACROSS THE REGION. GUSTY WINDS...FREQUENT LIGHTNING...AND
LOCALLY HEAVY RAINFALL ARE POSSIBLE FROM THE STRONGER STORMS.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
KDW
In the hours before
Special weather statement, Jul 31, 2:57 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
357 PM CDT SAT JUL 31 2010
ALZ009-TNZ096-097-312145-
FRANKLIN-JACKSON-LINCOLN-
357 PM CDT SAT JUL 31 2010
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...JACKSON AND LINCOLN
COUNTIES UNTIL 445 PM CDT...
AT 355 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR ELORA...OR 15 MILES SOUTHEAST OF FAYETTEVILLE...MOVING SOUTHEAST
AT 10 MPH.
WINDS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
HUNTLAND.
BEANS CREEK.
FRANCISCO.
LARKIN...ESTILLFORK.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR CENTRAL TENNESSEE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3513 8636 3514 8635 3513 8634 3513 8631
3502 8608 3485 8616 3493 8625 3494 8624
3495 8627 3500 8631 3500 8648 3516 8637
TIME...MOT...LOC 2057Z 299DEG 9KT 3504 8633
CAThunderstorm Wind, Franklin
- When
- July 31, 3:09 PM CST to 3:19 PM CST
- Where
- Franklin County, 0.62 mi SE of Estill Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 35.263, -86.123
A few trees were blown down on highway 41A.
Thunderstorm Wind, Franklin
- When
- July 31, 3:23 PM CST to 3:33 PM CST
- Where
- Franklin County, 0.89 mi NE of Winchester
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 35.190, -86.110
Several trees and power lines were blown down in the Winchester area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in New Mexico, July 31, 2010$307,000 · 60 kt wind · 11 events
- Flash Flood and Hail in South Carolina, July 31, 2010$232,000 · 75 kt wind · 11 events
- Flash Flood and Hail in Washington, July 31, 2010$81,000 · 0.88 in hail · 6 events
- Lightning Strike in South Carolina, July 31, 2010$100,000 · 1 event
- Damaging Winds and Lightning Strike in South Carolina, July 31, 2010$44,000 · 55 kt wind · 10 events
- Damaging Wind in South Dakota, July 31, 2010$50,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Georgia, July 31, 2010$22,000 · 1 in hail · 10 events
- Hail and Damaging Winds in South Dakota, July 31, 2010$25,000 · 2 in hail · 6 events
- Damaging Winds in Georgia, July 31, 2010$23,000 · 55 kt wind · 3 events
- Hail in Montana, July 31, 2010$6,000 · 1.75 in hail · 10 events
- Flash Flooding and Heavy Rain in Arizona, July 31, 20109 events
- Heat in Illinois, July 31, 20109 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247945, 247946.